When I was going through chemo, I was first diagnosed with exercise-induced asthma. After different treatments with only minimal positive effects, my diagnosis was changed to full up asthma, although it was only considered a minor case. As much as it bugged me, I went with it and dutifully took the medicine they prescribed – two inhalers and Singulair. One inhaler was a daily, two time a day one and one when I exercised, so almost everyday. I did this for two years. I was underwhelmed with the effects of the medicine. It didn’t seem to help much with my shortness of breath and I still had bouts of wheezing when I raced which my pulmonologist chalked up to a regular side effect of being an endurance athlete. It’s not.
I’ve tried going off of my inhalers before, but after a week of being really short of breath, I’d realize that I really did need them and start back up again, grumbling the entire time. This summer, my pulmonologist decided that I could try a different daily inhaler that didn’t have a bronchodilator in it, just a steroid. “Great”, I thought, “Now we’re getting somewhere.” And then he gave me the instructions. Instead of the traditional L-shaped inhaler, the new one was tubular. That was not the problem. It was “how” the medicine was administered. You put the inhaler partway into your mouth and sucked. Every single time I had to use the inhaler, I felt like I was a “fluffer”. If you don’t know what that term refers to, lucky you. For those of you that do, you’ll understand my dismay.
After a couple of months of this, I decided once more to try to wean myself off of this latest inhaler, since it, like it predecessor didn’t seem to be doing much good. Over a couple of weeks, I slowly weaned myself off of the offending inhaler, all the while still using my rescue inhaler with my workouts as needed. I also continued to use my Singulair despite my misgivings. I had only recently found out from a friend that Singulair could cause depression or depressive symptoms in some people. The pulmonologist neglected to mention this to me when I asked about potential side effects. I had started to wonder if my flare-ups of temper might not be exacerbated not only by living with a teenager, but also from the medication.
Since I seemed to do all right without the daily inhaler, I started to also wean myself off of the Singulair. I was still breathing pretty well and my post-cancer allergy symptoms were kept at bay with just taking a daily dose of Zyrtec. Whoo hoo! Two medications down, two to go. After about a month or so off of the Singulair, I asked Joe if he had noticed a difference in my propensity towards flying off of the handle. I thought I had “evened out”, but I wanted an expert’s opinion. Joe is the closest thing to an expert on me as I can get. Notice a difference? He definitely had.
Meds – 2, Gen – 2
Next up was the Zyrtec. Since it was winter, I figured that was as good a time as any to go off of the allergy meds – no pollens or allergens floating through the air, or so I thought. I lasted three days off of the Zyrtec. Coming from a family with a weakness towards seasonal allergies, I shouldn’t have been surprised. It was still a tied score and a bit of a stalemate, or so I thought.
I was discussing my self-withdrawal from my meds with my BFF Carolyn a few weeks back. She has suffered from a multitude of medical conditions for a long time, including asthma, is a nurse and obstinate like me, so I trust her judgment implicitly. She too has attempted to wean herself off of medications with varying degrees of success. Having been her “voice of reason” more than once, it was time to check in with her.
She didn’t seem to have any issues with my self-weaning technique until I mentioned that I’d been using my rescue inhaler almost daily before workouts. All of a sudden, our conversation took on a serious tone; I shouldn’t be using the rescue inhaler almost daily as it could potentially cause cardiac issues later on. Apparently revving up my heart rate on an almost daily basis is not a good idea. Maybe that’s why they have that disclaimer on the Viagra commercials about your heart being healthy for sex. Perhaps they should put it on the inhaler packaging as well…
“But my heart rate is naturally really low,” I whined. Seriously, my resting heart rate is in the low 50s. Not a good idea was still Carolyn’s advice. “Okay,” I grudgingly agreed. I would try to not use my rescue inhaler more than a couple of times a week. So far, so good as long as my workouts are inside. The few times that I’ve attempted to do a workout outside or a race, I end up very short of breath or coughing and wheezing. I’ve cut my inhaler usage down to only a few times a week. Yay, me!
Meds – 1.5; Gen – 2.5. I’ll take it!
I often wonder why my symptoms have improved so much within the past year. The doctors have told me repeatedly that all of the toxins and side effects of the medications and chemo should have been out of my system within a year of finishing it all. If that were the case, my symptoms should have abated well over a year ago. It was only this fall when I felt like things started settling down again. Even my arm stopped swelling as much as it used to. I now only wear my sleeve about once or twice a month. Perhaps some of us just take longer to get rid of everything?
On another positive note, after my appointments with Dr. B and Dr. C last month, I have officially graduated to only seeing them once every six months for the next two years. All of my labs came back fine; my tumor marker even dropped from 12 to 9. Dr. C did my annual ultrasound (aka, the BC gal’s version of a mammogram) and ordered a bone density screening as he noticed some changes to my posture. The bone density screening came back normal as well, so I guess I just need to work on my posture for the next six months until it’s time to get another checkup.
Smooth sailin. That’s a good thing. :-)